Should Vapers Worry About Nicotine Poisoning?
Having too much nicotine can be common for beginners but nicotine poisoning is different.
In the ever-evolving landscape of vaping, concerns and misconceptions abound. A recent article posed an alarming query: Should vapers be seriously worried about nicotine poisoning? This insidious condition is said to result from an overabundance of nicotine in the body and can lead to severe health complications.
While it is theoretically possible for vaping to lead to nicotine poisoning, the reality is far less foreboding. Indeed, such instances are extremely rare. This article aims to debunk the misconceptions around nicotine poisoning from vaping, arming you with the facts, so you can make informed decisions about your vaping habits.
What is Nicotine Poisoning and What Causes It?
Nicotine poisoning, also known as nicotine toxicity, happens when the body is exposed to amounts of nicotine exceeding the tolerable level. It most commonly occurs when nicotine is ingested, inhaled or absorbed through the skin in large quantities. At this point, it's important to note that inhaling pure nicotine or E-Liquid is different from inhaling the vapour produced by E-Cigarettes.
E-Liquid in its liquid form is toxic and should not be ingested. It should only be used for its intended purpose of vaporising in an E-Cigarette device. Most cases of nicotine poisoning that have been blamed on vaping, have come from accidental contact or from swallowing nicotine.
How Much Nicotine is Needed to Cause Poisoning?
It's important to note that the exact amount of nicotine that can lead to poisoning varies from person to person, depending on factors such as age, weight, and individual tolerance to nicotine. Many years ago it was agreed that a lethal dose of nicotine for adults is around 50-60 milligrams (mg), although side effects can occur at lower levels.
The reason why this often-quoted fact should be questioned is that the findings were from 1906, and countless research since then have pointed out that users survive with much higher levels of nicotine. For example, recent research has suggested the amount could be much higher (500mg+). Though, for a small child, only a small amount could be extremely harmful.
Studies have also denoted that we metabolise nicotine quite quickly and that after two hours, what is in your system will have decreased by half. So to reach potential levels for poisoning, you would have to chain vape a lot of E-Liquid (25ml of 20mg E-juice) excessively within 2 hours.
The Difference Between Nicotine Poisoning and Nicotine Overdose
While the terms "nicotine poisoning" and "nicotine overdose" are often used interchangeably, they actually denote different stages of the same condition. Nicotine overdose refers to a state where there is an excess of nicotine in the body. Commonly, many experience headaches and nausea which is usually a sign from your body to take a break from vaping for a while.
If the nicotine level continues to rise unchecked, it can escalate to nicotine poisoning, which is a severe, potentially fatal stage manifesting symptoms like convulsions, respiratory failure, and in extreme cases, death.
Symptoms of Nicotine Poisoning
In the event of nicotine poisoning, the body exhibits a range of symptoms as it reacts to the excessive amount of nicotine. It's important to be aware of these signs to ensure you can seek immediate medical attention if needed. Here are the most common symptoms of nicotine poisoning:
• Nausea and Vomiting: This is often the first sign of nicotine poisoning. Your body is trying to get rid of the excess nicotine in the only way it knows how.
• Increased Heart Rate: Nicotine is a stimulant, and in large doses, it can cause your heart rate to increase significantly.
• Abdominal Pain: This symptom can range from slight discomfort to severe pain, depending on the amount of nicotine ingested.
• Severe Headache: A common sign of many poisonings, a severe and persistent headache can indicate nicotine poisoning.
• Difficulty Breathing: This is a more serious symptom, indicating that the nicotine is affecting your nervous system.
• Weakness or Fatigue: The body uses a lot of energy to fight off the effects of nicotine, leading to feelings of weakness or fatigue.
• Confusion or Dizziness: These symptoms are more common in severe nicotine poisoning cases and can be a sign of a serious problem.
In the most severe cases, nicotine poisoning can lead to seizures, coma, or even death. If you or someone you know is showing these symptoms, it's crucial to seek immediate medical help.
Can Vaping Cause Nicotine Poisoning?
Despite the widespread panic and concerns surrounding the issue, the likelihood of developing nicotine poisoning from vaping is extremely low.
Nicotine Content: The nicotine concentration in E-Liquids is typically at a safe level that's significantly lower than what could cause nicotine poisoning.
For instance, most vapes contain a nicotine concentration of 20mg/ml and a vape device will hold 2ml. If you absorbed all 20mg (which is unlikely due to how nicotine absorption occurs in the system), you would have to vape 25ml of E-Liquid within 2 hours to reach the lower limit of potential nicotine poisoning.
That would mean vaping and refilling your device with a 2ml tank over 12 times or using 12.5 disposable vapes in under 2 hours.
Controlled use: Vaping allows for a controlled intake of nicotine. Vapers have the flexibility to choose the strength of the E-Liquid and can monitor their usage throughout the day. In contrast, nicotine poisoning often occurs as a result of uncontrolled exposure or ingestion of nicotine, which is highly unlikely with vaping.
Half-life of nicotine: Nicotine has a 2-hour half-life within our bodies. Within this time, your liver breaks down the nicotine and eliminates it from your body. So even if you were to vape excessively, the half-life indicates that nicotine levels in your blood would decrease by half within two hours making it extremely hard to reach nicotine poisoning levels.
Self-regulating Mechanisms: The human body has built-in mechanisms to warn us when we've had too much nicotine. You might experience symptoms such as headache, nausea or dizziness, which are your body's way of telling you to stop vaping for a while.
In conclusion, while it's theoretically possible to get nicotine poisoning from vaping, it's highly unlikely under normal circumstances. It's important to vape responsibly and be mindful of the quantity and strength of the E-Liquid you're using.
For this reason, E-Liquids contain various warnings to remind users to be mindful of spillages, and accidental ingestion and to dispose of nicotine-containing E-Liquid responsibly. If you're worried about any potential side effects you may have, seek medical advice from a healthcare professional.